Colorado, 2022

High Wind in Colorado, March 29, 2022

March 29, 2022 · NWS PUB · 2 events in 2 counties and zones

A spring storm brought a mix of high winds, high fire danger, mountain snows and lower elevation rain during this period. Highest wind gusts up to around 60 mph were observed over the far southern I-25 corridor and far southeast plains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A spring storm brought a mix of high winds, high fire danger, mountain snows and lower elevation rain during this period. Highest wind gusts up to around 60 mph were observed over the far southern I-25 corridor and far southeast plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 29, 3:07 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 29, 3:07 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
407 AM MDT Tue Mar 29 2022

.SHORT TERM...(Today and tonight)
Issued at 323 AM MDT Tue Mar 29 2022

...Spring storm will bring a mix of strong winds, high fire danger,
mountain snows and lower elevation rain through tonight...

Key Messages:

1) High Fire Danger expected southern portions of the southeast
plains today.

2) Snow continues for the mountains, spreading eastward this
afternoon and evening. New Winter Weather Advisories added for the
central and remainder of the southeast mountains today and tonight.

3) Rain showers and embedded thunderstorms spread across plains late
this afternoon and tonight with a rain/snow switch over bringing
slushy accumulations of 1 to 3 inches for the Palmer Divide and
Raton Ridges tonight.

Upper low over the Desert Southwest is already spreading snow into
the mountains this morning with web cams already showing snow packed
roads over both Wolf Creek and Monarch. This will continue through
today with snow spreading eastward and becoming more convective in
nature through the afternoon as lapse rates steepen as the low opens
up and moves across CO.

Ahead of the system across southern sections of the southeast
plains, critical fire weather conditions are still expected across
Baca county with even an hour or two of critical conditions across
portions of Las Animas county.  Challenge will be the gradual slow
moistening coming over the mountains which should prevent critical
RH values from being met along the southern I-25 corridor this
afternoon.  Did not expand Red Flag Warnings further given the
marginal RH, but will need to monitor eastern Las Animas county
closely as this area could come close.  Westerly winds will gust up
to 50 mph, especially across southern sections of Baca county where
some near high wind gusts will be possible this afternoon.

Cold front will make a push southward off the Palmer Divide, driven
partially by convective outflows.  Leaned away from the slower HRRR
given its rather sparse convective coverage. Most other models place
the front along the Arkansas River around 21z, making a push through
the remainder of the plains by 00z-03z.  Showers will fill in
quickly behind it with some isolated embedded thunderstorms given a
few hundred J/kg of CAPE.  Initially snow levels will start out
around 8000 feet at 6 PM, but will drop quickly along the Palmer
Divide with a switch over to snow by 7 PM.  Should see a rain snow
mix across most of the southeast plains after midnight, but
accumulations should be restricted to the Palmer and Raton Ridges
where a slushy 1-3 inches will be possible.  Locally higher amounts
could occur on the Palmer Divide.  Most of the deterministic and
ensembles show around 0.4 to 0.7 of liquid across the southeast
mountains which should net a quick 4 to 8 inches of snow.  This will
justify expanding winter weather advisories into the lower
elevations of the Sangres, Wets and even the Pikes Peak region,
though northern portions of Teller county should fair best with the
heavier accumulations.

Finally, winds behind the front could approach high wind criteria
tonight across the plains with strongest although spotty signals
centered across El Paso and Kiowa counties.  Have held off on high
wind warnings at this point, but if high res models amplify this
signal, El Paso, Kiowa and even Pueblo and Crowley counties could
need a highlight. With these strong winds coupled with a heavy wet
snow, its possible that Winter Weather Advisories may need to be
expanded down into northern El Paso county for tonight as the snow
levels drop.  For now, think this will mainly be a visibility in
heavy snow issue with warm pavement surfaces keeping conditions
slushy.  Have held off on any advisories for now, and will let later
shifts reassess. -KT

.LONG TERM...(Wednesday through Monday)
Issued at 323 AM MDT Tue Mar 29 2022

Overall, an active weather pattern looks to continue through the
extended period, however, there are differences between the
operational solutions, especially for the weekend and beyond.
There is also modest spread in the ensemble guidance.

Wednesday...southern Colorado will be under the influence of two
upper disturbances, one departing into the Missouri Valley, and
the other dropping south out of Nebraska and clipping eastern
Colorado during the afternoon. Strong northerly winds are expected
Wednesday morning, especially over the Palmer Divide. Gusts will
likely be in the 40 to 50 mph range, with locally higher gusts
possible over El Paso County. The windy conditions will spread
south and east into the early afternoon with northerly gusts near
40 mph. As for precipitation, scattered showers will likely be
ongoing across the Mountains throughout the day. Additional snow
accumulations will be minor at 1 to 2 inches with the highest
totals expected over the Central Mountains. Further east, a few
light rain showers early Wednesday morning are likely on the
Plains, which will quickly shift east with the initial upper
trough. As the next system over Nebraska impacts the region,
expected a secondary round of higher elevation snow, and low
elevation rain, mainly banked along the Eastern Mountains and
Raton Mesa area. Additional snow accumulations above 7 kft will
likely be in the 1 to 3 inch range. Weak instability may lead to
couple rumbles of thunder over the southern Sangre de Cristo range
Wednesday afternoon. Expected precipitation to come to an end by
Wednesday evening as the secondary system continues to track
southeast away from the region.

Thursday and Friday...quick moving shortwave ridging will move
across southern Colorado on Thursday, while the next upper
disturbance moves across the area on Friday. Generally dry
conditions are expected on Thursday. As flow turns southwesterly
late in the day, a couple of snow showers may be possible along
the Continental Divide. The upper disturbance will track east
across Colorado Thursday night and Friday. Mountain snows are
expected during this period, with a few lower elevation rain
showers spreading across the Plains on Friday. At this time,
precipitation does not look to be overly widespread across the
Plains.

Saturday through Tuesday...the upper pattern begins to diverge
over the weekend into early next week. Generally zonal flow is
expected over the weekend. The main model differences are with
embedded waves in the flow. Areas across the Central Mountains
will likely see periods of snow showers through the weekend. The
main question will be if and where any precipitation falls to the
east of the Continental Divide. The GFS is most active over the
Palmer Divide with periods of rain showers over the weekend. The
rest of the Plains may end up being dry through the weekend.

The next upper system looks to impact the region early next week.
This would bring the potential for more Mountain snowfall and
lower elevation rains. Given the uncertainty in the models, did
not make any changes from the NBM, and left low pops across the
region early next week.

Outside of Wednesday, temperatures through the extended period
look on the milder side. Highs on Wednesday will struggle to make
it into the upper 40s across the Plains. Temperatures will then
warm through the 60s and into the 70s from Thursday into the
weekend. Temperatures will cool off early next week back into the
60s.  Mozley

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 323 AM MDT Tue Mar 29 2022

VFR conditions today should transition to MVFR conditions as rain
and mixed rain and snow showers spread across the San Luis Valley
and the southeast plains through tonight. West to southwest winds
will gust up to 30 kts at KALS and KCOS today, with winds at KCOS
likely to stay more northerly to northeasterly this morning before a
stronger surge of the could front moves in this afternoon with gusts
to around 40 kts at both KCOS and KPUB  after 21z. Showers and even
some isolated embedded thunderstorms will be most likely in the 22z
through 06z time frame for both KCOS and KPUB. Winds at KALS will
shift around from the northwest with -SHRASN possible after 00z. It
will remain windy overnight with improving cigs after 06z. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to midnight MDT
Wednesday night for COZ073>075.

Red Flag Warning from noon today to 7 PM MDT this evening for
COZ237.

Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Wednesday for COZ072-079>082.

Winter Weather Advisory until midnight MDT tonight for COZ058-
060.

Winter Weather Advisory until 6 PM MDT this evening for COZ066-
068.

&&

SHORT TERM...KT
LONG TERM...MOZLEY
AVIATION...KT
Hazardous weather outlook, Mar 29, 3:58 AM MST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
458 AM MDT Tue Mar 29 2022

COZ058>089-093>099-301100-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
458 AM MDT Tue Mar 29 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Critical fire to near critical fire weather conditions will develop
across Las Animas and Baca counties this afternoon. Humidity values
may come up just shy of the critical 15 percent threshold along the
southern I-25 corridor but west to southwest winds will gust to near
50 mph across this region.

Snow will continue across the mountains through tonight with showers
and isolated thunderstorms spreading eastward across the plains this
afternoon and tonight.  Snow levels will drop early this evening
with snow spreading into the Palmer Divide around 7 PM.  Rain
showers will switch over to snow across the Raton Ridge after
midnight. One to 3 inches of heavy wet snow will be possible across
the Palmer and Raton ridges by early Wednesday morning with roads
becoming slushy at times.  The mountains across southern
Colorado will see between 4 to 8 inches of snow with locally
higher amounts across the higher elevations of the eastern San
Juan mountains and the Sangre De Cristo mountains. North winds
behind the front will gust to around 50 mph across the plains
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow is expected over the Mountains on Wednesday. Snow
accumulations of 1 to 2 inches are possible over the Central
Mountains, while higher elevations of the southern Sangre de
Cristo range will likely see 1 to 3 inches. An isolated
thundersnow storm may be possible Wednesday afternoon over the
southern Sangre de Cristo range.

Periods of high elevation snow will be possible, mainly along the
Continental Divide, from Thursday into Sunday. Minor accumulations
are possible. More widespread high elevation snow is possible
early next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible today and tonight across south central and southeast
Colorado.

31/88

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 29, 5:32 AM MST to 5:35 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Apache City.

High Wind, Springfield Vicinity / Baca County

When
March 29, 10:59 PM MST to 11:02 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

Ute Canyon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017522, 1017524.